Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 3, 2021Silver Bow County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 3, 2021, 8:29 PM MDT for Silver Bow County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 8:29 PM MDT (02:29 UTC)
Expired
Jul 3, 2021, 9:00 PM MDT
In force
31 min
Issued by
NWS Great Falls, MT

County Silver Bow County, MT

The radar

The Missoula radar (KMSX), 182 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.5 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3618 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

319 
WWUS85 KTFX 040229
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
829 PM MDT Sat Jul 3 2021

MTZ008-040300-
Beaverhead-
829 PM MDT Sat Jul 3 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BEAVERHEAD COUNTY...

At 828 PM MDT, a strong thunderstorm was located 18 miles east of
Wisdom, or 32 miles northwest of Dillon, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm, along with a 
brief heavy rain shower.

This storm will remain over mainly rural areas of northern Beaverhead
County.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4547 11315 4565 11318 4572 11277 4546 11272
TIME...MOT...LOC 0228Z 263DEG 15KT 4557 11307 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 3, 8:29 PM MDT, 0 minutes earlier.

Area forecast discussion, Jul 3, 8:29 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
829 PM MDT Sat Jul 3 2021

.SYNOPSIS...

Temperatures trend a few degrees cooler this afternoon across
North-central Montana, but overall remain well above average
through the weekend. Isolated to scattered afternoon thunderstorms
are expected for Southwest Montana this afternoon/evening as well
as Sunday. Temperatures trend cooler on Monday, but then rebound
back above normal for the rest of next week.

&&

.UPDATE...

The evening update has been published. Thunderstorm activity is
now mostly confined to areas south of a Wisdom to Bozeman line.
Pops/thunder chances were raised for these areas through 5Z, most
significantly along the MT/ID border. Gusty winds and lightning
will continue to be the primary impact from these storms, but some
small hail and brief heavy rains will be possible as well. The
remainder of the forecast for tonight remains in good shape. -RCG

&&

.AVIATION...
601 PM MDT Sat Jul 3 2021 (04/00Z TAF period)

VFR conditions expected for much of this TAF period. However,
isolated high based thunderstorms have developed once again over the
southwest. Gusty winds and vicinity lightning strikes have been the
primary impacts. KEKS and KWYS will likely be highest at risk for
storm development through 04/03Z, though KBZN may see gusty
variable winds over the next hour. On Sunday, A broad Pacific trough
approaches and combines with a passing shortwave and monsoon
moisture for another round of afternoon showers and thunderstorms.
Sunday's storms may be slightly stronger and more widespread
compared to previous days, impacting areas mostly along and south
of a KHLN to KLWT line. -RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 204 PM MDT Sat Jul 3 2021/

Isolated thunderstorms continue to develop across parts of
central and southwest Montana this afternoon and evening
associated with the lingering weak instability and a mid-level
moisture over the area. This activity will weaken again overnight
as the airmass stabilizes into Sunday morning, then picks back up
Sunday afternoon and evening.

Temperatures rebound back into the 90s for most areas Sunday. A
weak upper level shortwave moving from southern Idaho into
Southwest Montana Sunday afternoon will help produce scattered
thunderstorms for this part of the state. Expect lightning, brief
heavy rain, and gusty winds with these thunderstorms, possibly
coinciding with Independence Day festivities Sunday evening.

A weak cold front is expected to back into North-central Montana
later Sunday night. The result will be a break in the recent heat,
wtih temperatures trending down into the upper 70s and lower 80s.

Hot and dry conditions return for Tuesday and Wednesday as a
strong upper level ridge rebuilds over the southwestern U.S.
Shortwave energy is indicated to cut down the ridge a bit on
Late Wednesday into Thursday. This could increase surface winds
and cause elevated fire weather concerns.  Overall, the prolonged
period of dry and very warm conditions will continue.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  96  54  83 /   0   0  10   0
CTB  53  90  53  75 /  10  10  10  10
HLN  62  98  61  90 /   0  10  10  10
BZN  57  96  57  89 /  10  30  30  30
WYS  45  84  48  78 /  30  40  40  50
DLN  57  92  55  88 /  20  30  30  20
HVR  60  97  58  85 /   0   0  10  10
LWT  59  94  58  83 /  10  10  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 3, 5:37 PM MDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Great Falls MT
537 PM MDT Sat Jul 3 2021

MTZ008-015-055-040015-
Madison-Beaverhead-Gallatin-
537 PM MDT Sat Jul 3 2021

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT MADISON...BEAVERHEAD
AND GALLATIN COUNTIES...

At 534 PM MDT, scattered strong thunderstorms will continue to
develop over mainly southern portions of Beaverhead, Madison, and
Gallatin Counties late this afternoon, and move east at 25 mph.

Winds in excess of 30 mph are possible with these storms. Brief rain
showers are also possible.

Locations impacted include...
Dillon, Sheridan, Virginia City, Ennis, Twin Bridges, Lima, Jackson,
Monida, Alder, Dell, Big Sky, Bannack Pass, Targhee Pass, Cameron,
Glen, Snowline, Red Rock Pass, Jeffers, Bannack State Park and
Norris.

This includes the following highways...
 Interstate 15 between mile markers 1  and 88 .
 Highway 191 between mile markers 31 and 75.
 Highway 287 between mile markers 1  and 65.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4445 11300 4477 11313 4487 11346 4506 11345
      4533 11374 4556 11382 4558 11087 4536 11092
      4535 11104 4508 11104 4505 11115 4449 11110
      4449 11111 4475 11139 4470 11149 4454 11148
      4457 11229 4445 11239 4448 11278 4436 11285
TIME...MOT...LOC 2334Z 255DEG 22KT 4520 11313

SC
Special weather statement, Jul 3, 6:02 PM MDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
602 PM MDT Sat Jul 3 2021

MTZ008-040030-
Beaverhead MT-
602 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BEAVERHEAD
COUNTY UNTIL 630 PM MDT...

At 600 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over south central Beaverhead County, centered near
Monida, or 30 miles northwest of Idmon Idaho, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Brief heavy rain and pea size hail are
         also possible from these storms.

Locations impacted include...
Lima, Monida, Dell and Snowline.

This includes Interstate 15 between mile markers 1  and 25 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lima Reservoir, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4448 11247 4446 11251 4449 11255 4450 11271
      4475 11273 4485 11217 4483 11216 4483 11207
      4478 11207 4478 11203 4454 11199 4452 11211
      4457 11229 4453 11236 4445 11239
TIME...MOT...LOC 0000Z 261DEG 16KT 4464 11238

SC
Special weather statement, Jul 3, 6:36 PM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Great Falls MT
636 PM MDT Sat Jul 3 2021

MTZ008-040100-
Beaverhead MT-
636 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVERHEAD COUNTY
UNTIL 700 PM MDT...

At 635 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Monida, or 26 miles northwest of Idmon Idaho,
moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Brief heavy rainfall is also possible.

This storm will remain over mainly rural areas of southeastern
Beaverhead County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lima Reservoir, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4462 11234 4479 11227 4475 11189 4454 11197
      4454 11201 4455 11203 4453 11204 4453 11208
TIME...MOT...LOC 0035Z 286DEG 12KT 4469 11221

SC
Special weather statement, Jul 3, 7:09 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
709 PM MDT Sat Jul 3 2021

MTZ008-040145-
Beaverhead-
709 PM MDT Sat Jul 3 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEAVERHEAD
COUNTY...

At 707 PM MDT, a strong thunderstorm was located 14 miles east of
Monida, or 18 miles north of Idmon Idaho, moving southeast at 20 mph.

Winds in excess of 30 mph are possible with this storm. Brief heavy
rain showers and hail less than pea size are also possible.

Locations impacted include...
Lakeview.

If outdoors, consider seeking shelter inside a building.

If you are on or near the area of Lower and Upper Red Rock Lakes,
get out of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

LAT...LON 4456 11187 4454 11197 4455 11203 4453 11204
      4453 11209 4457 11217 4473 11205 4462 11163
      4455 11168 4456 11171 4452 11176 4452 11181
      4451 11182
TIME...MOT...LOC 0107Z 297DEG 17KT 4462 11202

SC
Special weather statement, Jul 3, 7:26 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
726 PM MDT Sat Jul 3 2021

MTZ015-040200-
Madison-
726 PM MDT Sat Jul 3 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MADISON COUNTY...

At 725 PM MDT, a strong thunderstorm was located 10 miles southwest
of Sheridan, moving east at 10 mph.

Winds in excess of 30 mph are possible with this storm, along with a
brief heavy rain shower.

Locations impacted include...
Sheridan.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4528 11245 4535 11246 4540 11247 4544 11250
      4546 11250 4553 11216 4526 11212
TIME...MOT...LOC 0125Z 265DEG 9KT 4538 11239

SC
Special weather statement, Jul 3, 8:29 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
829 PM MDT Sat Jul 3 2021

MTZ008-040300-
Beaverhead-
829 PM MDT Sat Jul 3 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BEAVERHEAD COUNTY...

At 828 PM MDT, a strong thunderstorm was located 18 miles east of
Wisdom, or 32 miles northwest of Dillon, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm, along with a
brief heavy rain shower.

This storm will remain over mainly rural areas of northern Beaverhead
County.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4547 11315 4565 11318 4572 11277 4546 11272
TIME...MOT...LOC 0228Z 263DEG 15KT 4557 11307

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:26 PM MDTSpecial Weather StatementTFXMadison34 min
Jul 3, 9:05 PM MDTSpecial Weather StatementTFXSilver Bow25 min
Jul 3, 9:31 PM MDTSpecial Weather StatementTFXSilver Bow14 min
Jul 3, 9:56 PM MDTSpecial Weather StatementTFXGallatin34 min
Jul 4, 2:49 PM MDTSpecial Weather StatementTFXBroadwater26 min
Jul 4, 3:14 PM MDTSpecial Weather StatementTFXBeaverhead46 min
Jul 4, 3:19 PM MDTSpecial Weather StatementTFXBroadwater26 min
Jul 4, 3:44 PM MDTSpecial Weather StatementTFXBroadwater31 min
Jul 4, 4:01 PM MDTSpecial Weather StatementTFXBeaverhead, Madison59 min
Jul 4, 4:17 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson28 min
Jul 4, 4:32 PM MDTSpecial Weather StatementTFXWheatland28 min
Jul 4, 4:49 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson26 min
Jul 4, 5:09 PM MDTSpecial Weather StatementTFXMadison66 min
Jul 4, 5:19 PM MDTSpecial Weather StatementTFXJefferson26 min
Jul 4, 5:39 PM MDTSpecial Weather StatementTFXJudith Basin36 min
Jul 4, 5:40 PM MDTSpecial Weather StatementTFXFergus35 min
Jul 4, 5:41 PM MDTSpecial Weather StatementTFXMeagher34 min
Jul 4, 5:48 PM MDTSpecial Weather StatementTFXGallatin, Madison42 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.